Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
137 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Does prolonged intake of Nabumetone cause negative affect on kidney function?

Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3664 Questions

default
Posted on Wed, 1 Jun 2016 in Medicines and Side Effects
Question: Can regular use (1000 mg/day) of Nabutome (Relafen) negatively affect the function of the kidneys? I have experienced no side effects over the 85 years I have taken this medicine following double knee replacement surgery. However, I was recently hospitalized in XXXXXXX (my home is in Texas) from what was diagnosed as pseudo-gout in my knees, and my creatinine reading on entering the hospital was about 2.8 ---- but after about 3 days in the hospital and plentiful hydration, that reading had come down to 1.6, about my regular reading (I know that's above the "normal" upper limit of 1.4, but I have always had a reading of about `1.5-1.6, even before the knee replacements in 1998). So, I am now wondering if the Nabutome use had any effect on my kidneys and somehow contributed to the high creatitine reading ---- or if that reading was just somehow just a side effect of the lack of proper hydration when I entered Colorado's high altitudes. I want to continue with the Nabutome if it's not harmful to my kidneys.
doctor
Answered by Dr. Panagiotis Zografakis 21 minutes later
Brief Answer:
in this case, it seems that dehydration was the main problem

Detailed Answer:
Hello,

it's true that nabumetone and any other NSAID may cause renal problems, including a rising creatinine level. 1000mg per day is not a high dosage but NSAID may cause renal problems even when the dosage is not high.

Since your creatinine level was reversed with proper hydration, it seems that you were severely dehydrated. Otherwise the creatinine level would have stayed in higher levels than 1.6. Please note that 1.6 is not a 'slight' elevation. It means that a lot of your kidneys' potential is lost. Also please remember that dehydration and NSAID use is a bad combination for the kidneys because it makes the blood flow to the glomeruli (little filtering units inside each kidney) more difficult.

Using NSAID when the kidneys are already in a bad shape is not recommended, provided there are alternatives. If paracetamol is effective then you shouldn't take NSAID anymore. If it's not the adding an opioid may also help. You can discuss this with the orthopedics specialist.

I hope you find my comments helpful!
You can contact me again, if you'd like any clarification or further information.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Medical Procedures
Medical Topics

Recent questions on  Relafen

doctor1 MD

My wife is experiencing almost constant pain in both hands with tingling . Her doctor has prescribed an arthritis pain medicine, 500 MG Relafen...

doctor1 MD

In November of 2013, I had a slow bleed causing a subdureal hematoma on both sides of the brain (5mm and 7mm). I was able to reduce it with...

doctor1 MD

I am a 30 year old female. Height 5 6.5 . Weight 212. I have a history of headaches over the last two years. I have seen my pcp who referred me to...

doctor1 MD

Hi, I have been having trouble with inflammatory problems for the last 12 years, mostly Dr. s treated my breakouts as gout or pseudo gout, with...

doctor1 MD

My husband has been suffering from right wrist pain for over one month now. Initially, his wrist was very swollen and red. Since he has a history...